The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Ups and downs


#1

Hi everyone, I have a long history of what apparently has been vestibular migraine, but I was never diagnosed until about a year and a half ago. I’ve been seeing a otoneurologist (I think that’s how you say it) and have been on desipramine for about a year. I started on 5 mg per day and now I’m on 30 mg per day. I haven’t heard of anyone else on this forum taking this medication so I don’t really have any frame of reference for it. My symptoms were episodic for about 29 years and happened very rarely-in fact so rarely that I thought it was gone forever! Apparently not and now I sometimes feel totally normal for 3-4 months then I’ll have an “attack” and it will take me 2-3 months to recover completely. I had a terrible attack on June 22 and I’m still feeling “off”-this is the best way to describe it. I actually felt better in July but then it kind of resurfaced, but different, if that makes any sense. It also marks about 3 months that I went up to 30 mg of the desipramine and I know it can take about that long for a medication to fully work. So, I’m wondering if my symptoms are completely the MAV, or if it could be a little bit the meds?? I’m not really dizzy, nor do I have vertigo, really I just have this heavy headed feeling, like I just want to sleep. My tinnitus kind of waxes and wanes, so that doesn’t really bother me that much. I just don’t know what’s going on. It’s better when I wear my contacts than my glasses. If I take my glasses off, I feel normal, everything is just really blurry. I don’t know what’s going on. Does anyone have these symptoms? Should I back off the meds a bit, maybe to 25 mg?

My doctor originally wanted to put me on ami (I don’t know how to spell it!) but I tried it years ago for an unrelated condition and I felt so groggy that I stopped after 2-3 days. I really felt seriously stoned on it. But, maybe I should have given it more of a chance since it seems to have helped so many people on this forum.

Anyway, this has been a long post, I thank anyone who read it!


#2

Hi

Your title ‘ups and downs’ could be a brief description of life with MAV. Unfortunately that’s exactly how it seems to go. Desipramine is same drug class as Ami., a tricyclic antidepressant although usually plp taking it for depression would be on much higher doses. Ami is the more usual choice for migraine prevention from what I’ve read but obviously you couldnt tolerate that so you were given an alternative. Blurry vision, tiredness and tinnitus are common listed side effects of Desipramine. From my personal exp and talking with others I think blurry vision, as opposed to photophobia or visual vertigo, and tiredness would be more likely to be effects of the drug than the MAV. All drugs have side effects and each of us has to balance it up and decide which we can best tolerate the unmedicated or less well medicated MAV or the side effects. Often it can be difficult to distinguish the two anyway.

Not really sure what you mean by still being ‘off’ presumably the June attack doesn’t seem to have gone away completely. I had episodic MAV for more than a decade and was symptom free between attacks but as time went by I started to get sort of ‘breakthrough’ bits of MAV inbetween. Everybody finds MAV takes them differently. MAV does morph as time goes by and then things feel different but still not right. Helen


#3

I guess by feeling off its what you described as the MAV bits breaking through. Right now I’m getting ready to go to a relative’s house and I feel okay just this heavy headed feeling I can’t shake. I’m not particularly dizzy but if I move my head a certain way I feel off. Hard to describe. The blurry vision was because I wasn’t wearing glasses or contacts. It is a roller coaster ride, isn’t it?